Free-surface flow past arbitrary topography and an inverse approach for wave-free solutions

Binder, Benjamin J., Blyth, M. G and McCue, Scott W. (2013) Free-surface flow past arbitrary topography and an inverse approach for wave-free solutions. IMA Journal of Applied Mathematics, 78 (4). pp. 685-696. ISSN 0272-4960

Full text not available from this repository. (Request a copy)


An efficient numerical method to compute nonlinear solutions for 2D steady free-surface flow over an arbitrary channel bottom topography is presented. The approach is based on a boundary integral equation technique which is similar to that of Vanden-Broeck's (1996). The typical approach for this problem is to prescribe the shape of the channel bottom topography, with the free surface being provided as part of the solution. Here we take an inverse approach and prescribe the shape of the free surface a priori and solve for the corresponding bottom topography. We show how this inverse approach is particularly useful when studying topographies that give rise to wave-free solutions, allowing us to easily classify 11 basic flow types. Finally, the inverse approach is also adapted to calculate a distribution of pressure on the free surface, given the free surface shape itself.

Item Type: Article
Uncontrolled Keywords: free-surface flow,boundary integral equation method,potential flow,flow over bottom topography
Faculty \ School: Faculty of Science > School of Mathematics
UEA Research Groups: Faculty of Science > Research Groups > Fluid and Solid Mechanics
Related URLs:
Depositing User: Pure Connector
Date Deposited: 11 Nov 2013 14:10
Last Modified: 24 Oct 2022 05:00
DOI: 10.1093/imamat/hxt015

Actions (login required)

View Item View Item